Transarterial chemoembolization (TACE) is becoming a more frequently used nonsurgical option for treating hepatocellular carcinoma (HCC).  TACE targets the hepatic artery—the main blood supply of the liver— with a combination of embolization and administration of chemotherapeutic agents. 

Although the majority of clinical data has been promising so far, clinicians should be aware of the potential side effects resulting from TACE so patients can be treated appropriately for any adverse events that may arise. 

The most common side effect after TACE is post-embolization syndrome (PES). Up to 90% of patients will experience PES after TACE.1  Patients who are more at risk of developing PES include those who undergo TACE with higher chemotherapy doses and those who have TACE that involve the gallbladder.2 

The pathophysiology behind PES is not entirely understood, but it has been hypothesized that it is an inflammatory reaction to the TACE procedure and represents liver necrosis and/or hepatocellular injury.3  Therefore, there has been some confusion as to whether or not PES should actually be considered a “positive” side effect after TACE, where the presence of its associated signs and symptoms could indicate that the therapy is working. 

A patient who has PES will commonly complain of abdominal pain, either generalized or localized to the right upper quadrant; nausea, vomiting, fevers, chills, and general malaise.  Laboratory values may show slight elevations in the alanine aminotransferase/aspartate aminotransferase and bilirubin levels, which are temporary.  Patients may start experiencing these symptoms directly after receiving TACE but they are usually resolved with or without treatment after approximately 1 to 2 weeks.

While there have been several studies looking at different regimens for the treatment of PES, there is no clear-cut advantage to any medication(s). Steroids, such as dexamethasone, prednisone, and methylprednisolone are commonly used, with a taper over approximately 1 week.  In addition to steroids, many other medications used to treat PES are aimed at symptom relief:  pain medications with an appropriate bowel regimen, anti-nausea agents, and intravenous fluids if the patient is not tolerating adequate oral intake. Some studies have also investigated whether there would be any role for prophylactic antibiotics, such as ciprofloxacin and metronidazole to prevent PES, but there have been no good clinical data to support this to date.4

As the utility of TACE continues to expand, more data on both the pathophysiology and incidence of PES needs to be collected.  With a better understanding of the mechanism behind PES, the utility of treating the patient’s symptoms versus using the symptoms as an indicator of efficacy could be determined.


References

1. Clark TW. Complications of hepatic chemoembolization. Semin Intervent Radiol. 2006 Jun;23(2):119-25. doi: 10.1055/s-2006-941442.

2. Leung DA, Goin JE, Sickles C, et al. Determinants of postembolization syndrome after hepatic chemoembolization. J Vasc Interv Radiol. 2001 Mar;12(3):321-6.

3. Wigmore SJ, Redhead DN, Thomson BN, et al. Postchemoembolisation syndrome–tumour necrosis or hepatocyte injury? Br J Cancer. 2003 Oct 20;89(8):1423-7.

4. Castells A, Bruix J, Ayuso C, et al. Transarterial embolization for hepatocellular carcinoma. Antibiotic prophylaxis and clinical meaning of postembolization fever. J Hepatol. 1995 Apr;22(4):410-5.